Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 69, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 27, 2017, 4:36 PM CDT for Coffey County, Kansas. It was in force for 2 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2017, 4:36 PM CDT (21:36 UTC)
- Expired
- May 27, 2017, 4:38 PM CDT
- In force
- 2 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Coffey County, KS
The radar
The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3187 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 9.6
The text
As transmitted.
898
WUUS53 KTOP 272136
SVRTOP
KSC031-272215-
/O.NEW.KTOP.SV.W.0069.170527T2136Z-170527T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
436 PM CDT SAT MAY 27 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northeastern Coffey County in east central Kansas...
* Until 515 PM CDT
* At 436 PM CDT, a severe thunderstorm was located 6 miles northwest
of Westphalia, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Burlington and New Strawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3821 9578 3833 9578 3837 9551 3819 9552
TIME...MOT...LOC 2136Z 271DEG 35KT 3826 9557
HAIL...1.00IN
WIND...60MPH
$$
Sanders1 follow-up statement
381
WWUS53 KTOP 272138
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
438 PM CDT SAT MAY 27 2017
KSC031-272148-
/O.CAN.KTOP.SV.W.0069.000000T0000Z-170527T2215Z/
Coffey-
438 PM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COFFEY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3821 9578 3833 9578 3837 9551 3819 9552
TIME...MOT...LOC 2137Z 271DEG 35KT 3826 9555
$$
SandersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:18 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 27, 3:18 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Topeka KS 318 PM CDT Sat May 27 2017 .SHORT TERM...(This evening through Sunday) Issued at 316 PM CDT Sat May 27 2017 Thunderstorms moved east of the area early this afternoon which resulted in mesoscale subsidence and drying across northeast Kansas. This was evident on the 18Z special TOP sounding which was dry and relatively stable. The airmass may recover enough to support continued thunderstorm chances with a low risk of severe weather mainly from large hail. Mid-level lapse rates were around 8.5 C which favored hail if there was enough low-level moisture to produce storms. What storms we see will likely be slightly elevated and not surface based. The area of extreme instability coupled with favorable shear should remain south of our area. Expect all of the thunderstorms to exit the area by early evening. Model soundings suggest saturation below the frontal inversion tonight which supports cloudiness. Recent runs of the HRRR keeps showers together as they move out of Colorado and across Kansas late night. Will not alter the forecast based on this due to lack of confidence, but it is something to watch. .LONG TERM...(Sunday night through Saturday) Issued at 316 PM CDT Sat May 27 2017 Overall, the upper air pattern remains PNA with west coast ridging and an upper trough over the upper Mississippi valley. Cool Canadian air should move into Kansas tonight and Sunday in association with a polar high pressure system building south through the plains. This should result in dry and relatively cool weather through the balance of the holiday weekend. The surface ridge eventually moves east by midweek allowing for return flow and increased moisture and instability. This along with weak disturbances is enough to support small pops in the extended forecast. Temperatures should slowly warm to slightly above normal by the end of the forecast period. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1234 PM CDT Sat May 27 2017 Kept VCTS due to additional instability today with afternoon heating although severe threat should be southeast of the TAF locations. Continued forecast of MVFR cigs as cooler air comes in tonight followed by VFR late tonight and Sunday morning. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Johnson LONG TERM...Johnson AVIATION...Johnson
Hazardous weather outlook, May 27, 2:42 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 242 PM CDT Sat May 27 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-281945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 242 PM CDT Sat May 27 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. A few thunderstorms will be possible along and south of interstate 35 this afternoon. Large hail and strong wind gusts will be the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorm chances return later in the week, with increasing coverage of storms possible late Wednesday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, May 27, 12:07 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1207 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM HAIL RANTOUL 38.55N 95.10W
05/27/2017 E1.00 INCH FRANKLIN KS PUBLIC
A FEW QUARTER SIZE STONES.
&&
BDLocal storm report, May 27, 3:43 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 9 SW OLPE 38.19N 96.30W
05/27/2017 E1.75 INCH LYON KS TRAINED SPOTTER
&&
BBLocal storm report, May 27, 3:44 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TSTM WND GST 10 WNW OLPE 38.30N 96.35W
05/27/2017 E70 MPH LYON KS TRAINED SPOTTER
ESTIMATED 60-70 MPH GUST ON THE KANSAS
TURNPIKE AT THE LYON COUNTY LINE.
ACCOMPANIED BY QUARTER SIZE HAIL.
&&
BBLocal storm report, May 27, 3:46 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
346 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 10 WNW OLPE 38.30N 96.35W
05/27/2017 E1.00 INCH LYON KS TRAINED SPOTTER
ON THE KANSAS TURNPIKE AT THE LYON COUNTY
LINE. ACCOMPANIED BY 60-70 MPH WIND.
&&
BBLocal storm report, May 27, 3:52 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
352 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL 3 WSW OLPE 38.25N 96.21W
05/27/2017 E0.75 INCH LYON KS TRAINED SPOTTER
&&
BBLocal storm report, May 27, 3:54 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL OLPE 38.26N 96.17W
05/27/2017 E0.88 INCH LYON KS TRAINED SPOTTER
&&
BBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 4:52 AM CDT | Special Weather Statement | TOP | Cloud, Ottawa, Republic | 23 min |
| May 27, 5:11 AM CDT | Special Weather Statement | TOP | Clay, Dickinson, Geary, Riley, Washington | 34 min |
| May 27, 5:27 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Pottawatomie, Riley | 48 min |
| May 27, 6:33 AM CDT | Special Weather Statement | TOP | Jackson, Marshall, Nemaha, Pottawatomie, Shawnee, Wabaunsee | 27 min |
| May 27, 6:55 AM CDT | Special Weather Statement | TOP | Brown, Jackson, Jefferson | 50 min |
| May 27, 7:46 AM CDT | Special Weather Statement | TOP | Brown, Jefferson | 29 min |
| May 27, 10:03 AM CDT | Special Weather Statement | TOP | Morris | 42 min |
| May 27, 10:43 AM CDT | Special Weather Statement | TOP | Lyon | 47 min |
| May 27, 10:48 AM CDT | Severe Thunderstorm Warning | TOP | Lyon | 23 min |
| May 27, 11:33 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 24 min |
| May 27, 11:59 AM CDT | Severe Thunderstorm Warning | TOP | Franklin | 16 min |
| May 27, 3:18 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 42 min |
| May 27, 3:58 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.